Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 12, NWS El Paso, TX

July 15, 2018Luna County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 15, 2018, 5:34 PM MDT for Luna County, New Mexico. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2018, 5:34 PM MDT (23:34 UTC)
Expired
Jul 15, 2018, 7:30 PM MDT
In force
116 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Luna County, NM

The radar

The El Paso radar (KEPZ), 90 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 673 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
673 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

380 
WGUS54 KEPZ 152334
FFWEPZ
NMC029-160130-
/O.NEW.KEPZ.FF.W.0012.180715T2334Z-180716T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
534 PM MDT SUN JUL 15 2018

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Southeastern Luna County in south central New Mexico...

* Until 730 PM MDT.

* At 533 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Columbus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3185 10766 3185 10757 3178 10760 3178 10770
      3179 10770

$$

LANEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:31 PM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 15, 3:31 PM MDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
331 PM MDT Sun Jul 15 2018

.SYNOPSIS...
An active monsoon pattern will continue to produce scattered
showers and thunderstorms this afternoon and evening, with another
round expected on Monday. However, drier air will work into the
region on Tuesday. After Tuesday, weather will become more June-
like with isolated thunderstorms mainly in the Sacramento
Mountains and Gila Region, and high temperatures increasing into
the lower-100s in the lowlands.

&&

.DISCUSSION...
Larger scale pattern has evolved as expected, with our split
subtropical ridge still in place (though both the western and
eastern centers are weakening), with a weak trough in between
extending from the Texas Panhandle into south-central New Mexico.
The inverted trough discussed yesterday has wound itself up over
south Texas. While it is most readily apparent at 200 mb, there is
a weak 500 mb reflection as well.

An outflow boundary from Arizona that pushed into SW New Mexico
around Midday has had disappointing results in terms of generating
new convection in SW New Mexico. RAP analysis has a relative
minimum of CAPE over Luna/Dona Ana Counties, but despite this,
cumulus congestus is "clumping up" in southern Dona Ana and
western El Paso counties. Thick anvil blowoff from earlier
convection in the Sacramento Mountains is spreading into the El
Paso and Las Cruces areas from the northeast. Despite this,
outflow has managed to generate new convection from Orogrande
eastward into the Otero Mesa, though this may be aided by the weak
trough hanging back across the eastern half of New Mexico. It's a
tough call, but El Paso still has a fair shot of getting decent
storms this afternoon/evening.

We'll hang on to this same pattern again tomorrow, but the NAM/GFS
now suggest eastern parts of the CWA will be clipped by a weak
vort lobe associated with the approaching inverted trough. Several
of the HREF members pick up on this too, showing a more organized
band of thunderstorms moving up from the SE during the early
afternoon.

But for the most part, this inverted trough will mainly benefit
areas south of the border with precip. Drier continental air aloft
will move in behind it, drying out most of the area beginning
Tuesday and lasting through the week. There will be enough
residual moisture around for isolated storms in the higher terrain
of the Gila and Sacramentos, and maybe a lowland stray, but
activity will be much diminished.

Temperatures will slowly climb through the week, likely reaching
the century mark in the lowlands (including ELP) Wed or Thu.
Recycled moisture will try to work around from the north late in
the week, but warm mid-level temperatures will limit instability.

&&

.AVIATION...Valid 16/00-17/00Z.
Moisture remains plentiful with scattered thunderstorms and showers
thru the period for all terminals. Best chances for convection will
be between 00Z and 06Z and again after 18Z. During these periods
look for SCT -TSRA AND +TSRA/WIND VRB15G35KT with CIGS 040-060.
Occasional MVFR ceilings and LCL VSBY 3-5SM AGL will also be
possible with any heavier storms passing directly over individual
terminals. Otherwise expect SCT060-080 SCT-BKN120 BKN-OVC250 to
prevail outside of convective episodes.

&&

.FIRE WEATHER...
Abundant moisture is expected to remain in place through Monday with
decent chances for wetting precipitation for all areas. A drying
trend will begin on Tuesday as deeper moisture is pulled westward
into Arizona and high pressure builds over the state. Circulation
around the high will import drier air into the region and reduce
chances for showers and thunderstorms to a more isolated and
mainly mountain based occurrence for the remainder of the week.

Minimum relative humidity values will drop to the upper teens by the
middle of the week and continue into next weekend.  Vent rates will
continue be in the good to very good range. Non-thunderstorm induced
easterly winds will remain light and generally under 10 mph. Wind
gusts from thunderstorms will have speeds of 40 to 50 mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 73  91  75  95 /  50  50  20   0
Sierra Blanca           69  89  69  93 /  40  60  20   0
Las Cruces              69  89  69  94 /  50  40  40   0
Alamogordo              69  90  70  93 /  40  40  20   0
Cloudcroft              53  68  52  73 /  40  70  40  10
Truth or Consequences   70  89  71  91 /  40  30  40   0
Silver City             62  81  65  88 /  50  60  50  30
Deming                  67  88  67  93 /  40  40  30   0
Lordsburg               66  87  69  93 /  50  30  50  10
West El Paso Metro      72  89  72  93 /  60  50  30   0
Dell City               69  94  68  96 /  40  60  20   0
Fort Hancock            71  92  72  96 /  40  60  20   0
Loma Linda              66  87  67  91 /  60  60  20   0
Fabens                  68  90  68  94 /  50  50  20   0
Santa Teresa            71  90  71  94 /  60  50  30   0
White Sands HQ          71  89  72  93 /  60  50  30   0
Jornada Range           67  90  68  94 /  60  40  30   0
Hatch                   68  90  69  94 /  40  40  40   0
Columbus                69  88  69  94 /  40  30  30   0
Orogrande               72  91  72  94 /  50  50  20   0
Mayhill                 57  77  57  82 /  40  60  40  10
Mescalero               57  77  57  84 /  40  70  40  10
Timberon                56  76  55  79 /  40  70  40  10
Winston                 57  81  57  85 /  60  50  50  30
Hillsboro               64  87  64  91 /  50  50  40  20
Spaceport               66  89  66  92 /  40  40  30   0
Lake Roberts            53  80  52  86 /  50  60  60  30
Hurley                  61  83  62  87 /  50  50  50  20
Cliff                   58  86  61  91 /  40  50  60  20
Mule Creek              62  83  65  90 /  40  60  60  30
Faywood                 63  85  63  89 /  40  50  40  20
Animas                  67  88  67  94 /  50  40  60   0
Hachita                 67  87  67  93 /  50  30  40   0
Antelope Wells          67  86  66  91 /  50  50  60  10
Cloverdale              64  82  63  90 /  50  60  60  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

25-Hardiman / 04-Lundeen
Hazardous weather outlook, Jul 15, 11:09 AM MDT, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1109 AM MDT Sun Jul 15 2018

NMZ401>417-TXZ418>424-161715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1109 AM MDT Sun Jul 15 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
The monsoon will stay active today, with scattered showers and
thunderstorms expected this afternoon and evening over most of
the area. Localized torrential downpours leading to localized
flooding will be the main threat from any storms, in addition to
highly localized downburst wind gusts (around 50 mph), and
dangerous cloud to ground lightning. Small hail will be possible
in higher elevation areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
The active monsoon pattern will continue on Monday, but a sharp
decrease in thunderstorm activity is expected starting on Tuesday.
The main threats will continue to be localized torrential
downpours leading to localized flooding, with secondary risks
being downburst wind gusts (around 50 mph), and dangerous cloud to
ground lightning.

Temperatures will rise back into the upper-90s and low-100s over
the lowlands towards the latter half of the week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.

In the hours before

Special weather statement, Jul 15, 3:35 PM MDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service El Paso TX
335 PM MDT SUN JUL 15 2018

NMZ413-417-152215-
Southern Tularosa Basin NM-Otero Mesa NM-
335 PM MDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTERO COUNTY UNTIL
415 PM MDT...

At 334 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of McGregor Range Base, or 12 miles north of Hueco Tanks,
moving south at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
The Otero Mesa.

LAT...LON 3220 10608 3230 10592 3227 10578 3201 10585
      3201 10617
TIME...MOT...LOC 2134Z 359DEG 6KT 3210 10601

LANEY
Special weather statement, Jul 15, 4:40 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service El Paso TX
440 PM MDT SUN JUL 15 2018

NMZ411-413-TXZ418-419-152330-
Southern Tularosa Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-Western El Paso County TX-
440 PM MDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...SOUTHEASTERN
DONA ANA AND NORTHWESTERN EL PASO COUNTIES UNTIL 530 PM MDT...

At 440 PM MDT, Doppler radar was tracking a strong thunderstorm near
Anthony Gap, or 4 miles southwest of Chaparral, moving southwest at 5
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chaparral, Franklin Mountains State Park, Northeast El Paso, Anthony
Gap and West El Paso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3210 10652 3210 10633 3190 10634 3190 10653
TIME...MOT...LOC 2240Z 030DEG 5KT 3199 10648

LANEY
Special weather statement, Jul 15, 5:19 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service El Paso TX
519 PM MDT SUN JUL 15 2018

NMZ407-160000-
Southwest Desert/Mimbres Basin NM-
519 PM MDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LUNA COUNTY UNTIL
600 PM MDT...

At 519 PM MDT, Doppler radar was tracking a strong thunderstorm over
Columbus, moving northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Columbus and Carzalia Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3194 10768 3191 10740 3178 10752 3178 10773
      3179 10780
TIME...MOT...LOC 2319Z 214DEG 7KT 3184 10763

LANEY

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:02 PM MDTSevere Thunderstorm WarningEPZOtero31 min
Jul 15, 4:42 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero23 min
Jul 15, 5:19 PM MDTSpecial Weather StatementEPZLuna41 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.